Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 5, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 22, 2012, 1:20 PM EDT for Aroostook County, Maine. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2012, 1:20 PM EDT (17:20 UTC)
- Expired
- Jun 22, 2012, 2:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 108 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 5.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
143 WUUS51 KCAR 221720 SVRCAR MEC003-221800- /O.NEW.KCAR.SV.W.0005.120622T1720Z-120622T1800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 120 PM EDT FRI JUN 22 2012 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AROOSTOOK COUNTY IN NORTHERN MAINE... THIS INCLUDES THE CITY OF PORTAGE... * UNTIL 200 PM EDT * AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 18 MILES NORTH OF PORTAGE...OR NEAR EAGLE LAKE... AND MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4712 6789 4666 6831 4669 6924 4703 6861 TIME...MOT...LOC 1719Z 275DEG 21KT 4701 6855 $$ FITZSIMMONS
1 follow-up statement
830
WWUS51 KCAR 221748
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
148 PM EDT FRI JUN 22 2012
MEC003-221800-
/O.CON.KCAR.SV.W.0005.000000T0000Z-120622T1800Z/
AROOSTOOK ME-
148 PM EDT FRI JUN 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR CENTRAL AROOSTOOK COUNTY...
AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF STOCKHOLM...OR 13
MILES EAST OF EAGLE LAKE...MOVING EAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PERHAM...WOODLAND AND NEW SWEDEN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4669 6906 4685 6873 4704 6850 4712 6789
4666 6831
TIME...MOT...LOC 1748Z 254DEG 27KT 4698 6831
$$
PFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:41 AM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 22, 11:41 AM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1141 AM EDT FRI JUN 22 2012 .SYNOPSIS... LOW PRESSURE WILL TRACK NORTH OF THE REGION TODAY SLOWLY PULLING A COLD FRONT ACROSS THE STATE LATE TODAY THROUGH TONIGHT. SECONDARY LOW PRESSURE WILL REDEVELOP IN THE GULF OF MAINE ON SATURDAY AND TRACK EAST OF THE AREA SATURDAY NIGHT AND SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... 1140 AM UPDATE: SKIES ARE MOSTLY SUNNY ACROSS EASTERN AND SOUTHERN AREAS SO STARTED THE AFTERNOON PARTLY TO MOSTLY SUNNY. A LONG OF THUNDERSTORMS IS BUILDING OVER WESTERN AROOSTOOK COUNTY. THIS IS EXPECTED TO EXPAND AND SPREAD EAST BRINGING THUNDERSTORMS WITH HEAVY DOWNPOURS THIS AFTERNOON...ESPECIALLY ACROSS NORTHERN AND CENTRAL AREAS. ORGNL DISC: A LINE OF NOCTURNAL TSTMS IS ABOUT READY TO EXIT E OF THE FA INTO NB PROV WITHIN THE NEXT HR OR TWO. FOLLOWING THIS WILL BE A RELATIVE QUIET SPELL FEATURING SCT SHWRS AND ISOLD TSTMS AT MOST THRU THE MORN HRS. A NEW LN OF SHWRS AND TSTMS WILL FORM AHEAD OF A SLOW MOVG COLD FRONT FROM QB LATER THIS AFTN OVR WRN PTNS OF THE FA AND SLOWLY PROPAGATE INTO ERN AREAS BY ERLY EVE. ALTHOUGH SB CAPE IS FCST TO BE RELATIVELY HI AT ARND 1500-2000 J/KG AT MAX HTG THIS AFTN...LOW 0-6KM BULK SHEAR OF 20 TO 25 KT...RELATIVELY HIGH FZG LVLS SHOULD MSLY LIMIT HAIL AND WIND GUST POTENTIAL...BUT SLOW BACKWARD CORFIDI VECTORS OF 10 TO 15 KTS LATE TDY INTO THIS EVE COULD RESULT IN SLOW MOVING OR BACK BUILDING TSTMS AND POSSIBLE LCLZD FLDG. TSTMS SHOULD DIMINISH TO MSLY SHWRS LATE TNGT AFTER INSTABILITY FROM MAX DAYTIME HTG IS USED UP. HI TEMPS TDY WITH LMTD SUNSHINE WILL BE COOLER THAN THE LAST 2 DAYS...BUT STILL AOA NORMAL. OVRNGT LOWS TNGT WILL BE A FEW DEG COOLER THAN THE PREVIOUS NGT. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... WITH THE FRONT STALLED IN THE EASTERN PART OF THE STATE...LOW PRESSURE WILL FORM ON THE FRONTAL BOUNDARY IN THE GULF OF MAINE AND TRACK TOWARDS THE BAY OF FUNDY SATURDAY INTO SATURDAY NIGHT. THE SURFACE BOUNDARY...IN COMBINATION WITH AN UPPER TROUGH BECOMING NEGATIVELY TILTED AND RATHER SHARP...WILL PROVIDE LIFT FOR WIDESPREAD RAIN SHOWERS DURING SATURDAY FOR THE ENTIRE FORECAST AREA. WITH SOME LIMITED AFTERNOON HEATING...SOME THUNDERSTORMS MAY FORM AS THE UPPER TROUGH MOVES CLOSER TO THE FORECAST AREA AND LAPSE RATES INCREASE. THE ENTRANCE REGION TO AN H300 JET MAY ALSO BE AN ENABLING FACTOR FOR PM TSTMS. HIGHS WILL REACH THE LOW TO MID 70S IN THE FORECAST AREA. THE UPPER TROUGH SLOWLY CROSSES THE AREA SATURDAY NIGHT AND INSTABILITY CONTINUES...LEADING TO CONTINUED MENTION OF ISOLATED THUNDERSTORMS IN THE FORECAST. LOWS WILL BE IN THE MID TO UPPER 50S. THE UPPER TROUGH WILL CONTINUE TO PROVIDE WEAK INSTABILITY SUNDAY MORNING AND SLOWLY MOVE EASTWARD OUT OF THE FORECAST AREA DURING THE AFTERNOON. CLOUD COVER WILL SLOWLY ERODE BY LATE AFTERNOON...ALLOWING HIGHS TO CLIMB TO THE MID TO UPPER 70S. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... UNSETTLED CONDITIONS THROUGH THE PERIOD... TRANSIENT HIGH PRESSURE MOVES QUICKLY THROUGH THE AREA SUNDAY NIGHT INTO EARLY MONDAY. LOWS SUNDAY NIGHT WILL BE IN THE LOW TO MID 50S. AN UPPER SHORTWAVE AND ASSOCIATED SURFACE LOW WILL RAPIDLY MOVE FROM THE EASTERN GREAT LAKES REGION INTO SOUTHERN NEW ENGLAND BY MONDAY AFTERNOON. THE SURFACE LOW WILL DEEPEN MONDAY AND MONDAY NIGHT AS IT MOVES TOWARDS MAINE. VERTICAL MOTIONS WITH THIS SYSTEM WILL PRODUCE SOME MODERATE RAINFALL MONDAY NIGHT INTO TUESDAY. THE LOW WILL STALL OVER MAINE BY LATER TUESDAY AND PRODUCE SHOWERY CONDITIONS INTO THURSDAY. THE GOOD NEWS IS THAT THE SURFACE FRONT AND ASSOCIATED WARM CONVEYOR BELT IS CURRENTLY EXPECTED TO MOVE EAST OF THE STATE WITH ITS FEED OF TROPICAL MOISTURE MOVING NORTHWARD. THIS MEANS THAT THE POTENTIALLY HEAVY RAIN FOR TUESDAY INTO THURSDAY IS MORE LIKELY TO STRIKE IN THE MARITIMES. HOWEVER...THE EXACT ORIENTATION OF THE BROAD UPPER LOW CIRCULATION AND BLOCKING HIGH IN THE ATLANTIC COULD STILL CHANGE. THUS THE SITUATION WILL BEAR CAREFUL WATCH. THE SHOWERY AND CLOUDY PATTER WILL PRODUCE HIGHS IN THE UPPER 60S TO LOW 70S AND LOWS IN THE MID TO UPPER 50S DURING THIS PERIOD. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... NEAR TERM: VFR TDY...XCPT MVFR CLGS/VSBYS IN HEAVIER SHWRS AND TSTMS LATER TDY INTO THIS EVE...AND THEN PATCHY TO AREAS OF FOG LATE TNGT. SHORT TERM: WIDESPREAD IFR CONDITIONS EARLY SATURDAY WILL LIFT TO VFR BY AFTERNOON WITH TEMPO IFR IN SHOWERS AND THUNDERSHOWERS. IFR TO MVFR CONDITIONS RETURN SATURDAY NIGHT AS SHOWERS AND THUNDERSHOWERS CONTINUE. THE RESIDUAL MOISTURE STARTS SUNDAY IN MVFR...BUT WILL LIFT TO VFR BY MIDDAY AND STAY VFR UNTIL MONDAY AFTERNOON WHEN MVFR CONDITIONS MOVE IN FOR BGR AND BHB AND TEMPO THUNDERSTORMS BECOME POSSIBLE NORTH OF HUL. && .MARINE... NEAR TERM: NO WIND/WV HDLNS THRU TNGT. VSBYS SHOULD GRADUALLY LOWER LATER TDY THRU TNGT AS TROP MOISTURE FLOWS NEWRD OVR THE THE COLD SSTS OF THE GULF OF ME. SHORT TERM: FOG WILL REMAIN OVER THE WATERS SATURDAY INTO SATURDAY EVENING BEFORE DRIER AIR PUSHES THE FOG OUT FOR LATER SATURDAY NIGHT AND SUNDAY. SEAS ARE EXPECTED TO INCREASE LATE MONDAY INTO TUESDAY AND COULD REACH SMALL CRAFT CRITERIA AS SE WIND GUSTS REACH OVER 20 KTS. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...VJN/MCB SHORT TERM...MCW LONG TERM...MCW AVIATION...VJN MARINE...VJN/MCW
Hazardous weather outlook, Jun 22, 3:16 AM EDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 316 AM EDT FRI JUN 22 2012 MEZ001>006-010-011-015>017-029>032-231100- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 316 AM EDT FRI JUN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS CAPABLE OF HEAVY DOWNPOURS...GUSTY WINDS AND SMALL HAIL WILL REFORM THIS AFTERNOON AHEAD OF A COLD FRONT MAKING VERY SLOW EASTWARD PROGRESS FROM QUEBEC. THUNDERSTORMS WILL CONTINUE TO BE CAPABLE OF PRODUCING THESE ELEMENTS INTO THE EVENING...AFTER WHICH WITH THE LOSS OF INSTABILITY FROM AFTERNOON MAXIMUM HEATING SHOULD MOSTLY DIMINISH TO SHOWERS LATE TONIGHT. THE POTENTIAL OF ANY STORM BECOMING SEVERE IS LOW...BUT SLOWING STORM MOTION AND POSSIBLE BACK BUILDING THUNDERSTORMS COULD CAUSE LOCALIZED FLOODING THIS AFTERNOON INTO EARLY EVENING. PLEASE MONITOR FOR POSSIBLE STATEMENTS AND PERHAPS WARNINGS WITH THESE STORMS LATER TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-231100- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 316 AM EDT FRI JUN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VJN
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 1:32 AM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Jun 22, 12:46 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 44 min |
| Jun 22, 2:06 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 54 min |
| Jun 22, 3:43 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 47 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.